View Full Version : Benzo withdrawal lingering or Serotonin syndrome?


newfoundclarity
02-05-09, 11:26 PM
Hi all,

Thought I would turn to your collective experience/knowledge.
Admittedly there are several factors complicating a clear assessment of the situation.

I have been taking Effexor XR 300 for 2(?) years with continued anxiety if lessened OCD ish tendencies. I take Vyvanse 70 mg, recently changed my Celexa 30 into LexaPro 10 mg.

I have been struggling with a benzodiazepam dependence/withdrawal. I stopped klonopin 3 mg, cold turkey in May of 08. Don't wish that on anyone.

I relocated got a new psychiatrist, informed him of the klonopin dependence, was told that ativan might be helpful for my continued extreme anxiety, as it was shorter lived it had less abuse/dependence potential(I know I seem to require slashes for some reason). That was October, was taking the ativan on and off from .5 to 2 to 3 mg until a few weeks ago. Went through extreme anxiety states, shivering, tremors whenever withdrawal would begin, tried to taper down unsuccessfully 3 times.

So my first few days off the ativan I had severe tremors of my neck difficulty holding my head up all day, I stand 8 hours a day at work, of my back and hands, the feeling of internal vibrating. Long, long story short- my head no longer shakes, i've been working out and stretching but I have this really strong rhythmic spasming, contracting of my abdominals on the right side, under the rib cage and seemingly along a cord down towards my pelvis. It is worse in the mornings through the afternoon and by evening is mild or non-existent.

Also during the day I get Reynaud like symptoms on my hands, discoloration, dry skin on knuckles, and changes in blood pressure/ lightheaded on rising, bending, anxiety, confusion. I sound like a mess, I'm going to call my doctor in the morning. As i write this I am basically calm, able to focus. So here is my question, does this sound like serotonin syndrome? Or perhaps something else that developed while it was masked by first the klonopin, and then again the ativan, like brain damage, someother side effect like NMS or just my body's feedback from all the tension and stress/withdrawal?

What had me concerned was at my visit with the psychiatrist's nurse practitioner yesterday she raised a red flag about effexor xr and lexapro and began reducing the effxr dose to 225 from 300 because of the risk of serotonin syndrome, and she said effexor can cause anxiety and high blood pressure in some people.


One final complication, I have gall stones, and will be having gall bladder surgery next thursday. I have had gall stones pains contractions over the last couple of months but they did not feel like this, although it is in some of the same area. I really appreciate any and all feedback, thank you truly for reading this post.

So breakdown:

Effexor XR 300/day
Vyvanse 70 day
Lexapro 10 mg/day
Seroquel 25mg during withdrawal and occasionally but seems to make things worse.

Benzo withdrawal

Gall stones- "many" small stones

Also had these spasms without Vyvanse, was solely taking Effexor, lexapro and seroquel when I first began experiencing them.

Reynaud like hands in the morning when standing for prolonged periods

I'm 6'6, 295 lbs.

For those who are worried, like myself, I will be having pre-surgery testing, 2 hours on Monday, at which I will bring this up. Thanks again, Mike

Driver
02-05-09, 11:39 PM
Symptoms of Serotonin Syndrom:



Cognitive effects: mental confusion, hypomania, hallucinations, agitation, headache, coma.
Autonomic effects: shivering, sweating, hyperthermia, hypertension, tachycardia, nausea, diarrhea.
Somatic effects: myoclonus (muscle twitching), hyperreflexia (manifested by clonus), tremor.


Your symptoms are inline with that of serotonin syndrome, so I recommend you see your doctor post haste.

And yes, Effexor and Lexapro both act on serotonin. Given that you're taking a stimulant with an SSRI, I feel that Effexor may not be needed:
Effexor = serotonin + norepinephrine
Lexapro = serotonin
Vyvanse = dopamine + norepinephine

fxfake
02-06-09, 06:10 PM
I have been struggling with a benzodiazepam dependence/withdrawal. I stopped klonopin 3 mg, cold turkey in May of 08. Don't wish that on anyone.

I relocated got a new psychiatrist, informed him of the klonopin dependence, was told that ativan might be helpful for my continued extreme anxiety, as it was shorter lived it had less abuse/dependence potential(I know I seem to require slashes for some reason). That was October, was taking the ativan on and off from .5 to 2 to 3 mg until a few weeks ago. Went through extreme anxiety states, shivering, tremors whenever withdrawal would begin, tried to taper down unsuccessfully 3 times.

I've never taken Ativan, but everything I've heard about benzo dependence is that the long acting ones (e.g. Klonopin and especially Valium) are much easier to stop, as they have built-in taper period of a few days.

Taking Ativan PRN might help prevent dependence (so long as you don't take it very often), but if you're already hooked on a benzo, switching to a shorter acting one seems, well, like going in the wrong direction.

When did you take the last Ativan? If you're still on it, ask the doctor about switching to a benzo that's used for tapering (klonopin, valium). I took Klonopin 1mg for less than 2 months, and I tapered over a week or two. People stopping after long terms & higher doses often take over a month, if not many months, to taper off the benzos.


Effexor XR 300/day
Vyvanse 70 day
Lexapro 10 mg/day
Seroquel 25mg during withdrawal and occasionally but seems to make things worse.

Benzo withdrawal


Wow. Lexapro & Effexor. Plus benzo withdrawal. And a stim to boot.

See a doctor ASAP. The mere possibility that it could be seratonin syndrome is enough.

jeffpuffer
02-11-09, 08:11 AM
The fact that you're in benzo withdrawal and on a stim is very concerning, and I would attribute that to the problems more than anything else. Serotonin syndrome is *really* hard to get (you might be one of the rare lucky ones who gets it easily, but I doubt it). Put another way, to get serotonin syndrome you would need to have as much serotonin going through your brain as you would benzos going through your brain to OD on benzo's and i'm sure you know how impossible that is.

Going through benzo withdrawal and being on a stim is like being in a panic attack, and railing a line of meth on top of it. If anything, it would give you symptoms of stimulant overdose because your body is already "stimulated" from benzo withdrawal. But you've been through benzo withdrawal before so you know what it feels like, and if this isn't it, than this is probably related to something else. The fact that you don't have symptoms at night says that the symptoms are due to the medications your taking, and if you were in benzo withdrawal, well, you know as well as I do that the symptoms would be hell all through the night haha.

Unlikely as it should be, it sounds like serotonin syndrome to a T. Cut the lexapro (you shouldn't have problems with this since you're on effexor and vyvanse) out, since stopping effexor can worsen serotonin syndrome for some reason, and start taking your ativan again, since you know cold-turkey'ing benzo's can kill you.

If it's not serotonin syndrome, it's probably some combination of being on 2 anti-depressants (one which is more of a stim than anything), a powerful stimulant, and being in benzo withdrawal.